Now for an IN-DEPTH LOOK at the DOMESTIC COVID-19 situation I have Kim Ji-yeon here in the studio.
Now I hear investigations have been launched into the CAUSE of fatalities of a few people who had EARLIER received COVID-19 vaccines.
Do tell us more.
Less than a week since Korea launched its vaccination campaign, health authorities say they're trying to determine if there is any link between the AstraZeneca vaccines, and the two people who died shortly after receiving them.
The Korea Disease Control and Prevention Agency said the deaths occurred on Wednesday, and both of them were male patients at nursing homes in the cities of Goyang and Pyeongtaek respectively.
A male patient in his fifties suffered a heart attack and had problems breathing after getting vaccinated on Tuesday.
He had initially recovered after receiving emergency treatment, but died after another heart attack on the following day.
Another patient in Pyeongtaek in his 60s, developed a high fever and pantalgia or pain all over the body a day after being inoculated with the vaccine last Saturday..
His condition improved slightly, but he ultimately passed away after suffering from pneumonia and sepsis on Wednesday.
This is what KDCA Commissioner Jeong Eun-kyeong had to say regarding the matter.
(Korean, March 3) ebriefing
"As of now, more than 200 million people have been inoculated worldwide, and individual countries are releasing their own analysis of documented side effects after around a month following the start of their vaccination campaigns. We're using that data as reference while at the same time, reviewing individual cases to determine if there are any links between the vaccines and the reported deaths."
She added that post-inoculation deaths have also been reported in other countries, mainly among those with underlying health conditions.
More than 400 deaths have been reported in the UK, while Germany reported at least 113 deaths.
But Director Jeong stressed that no links have been established between any of those deaths and the vaccines, certainly not from the Pfizer and AstraZeneca shots that Korea is currently using.
Up until now, Korea has reported more than 200 cases of post-vaccination side effects mostly light symptoms like headache, fever and nausea.
There have only been a few cases of serious adverse reactions, with anaphylaxis being reported in three vaccine recipients.
Meanwhile the military has also started vaccinating its service members Ji-yeon?
The first service members to get inoculated on Wednesday were the medical staff at the Korean Armed Forces Yangju Hospital.
Korea plans to administer vaccines to a total of 24-hundred medical personnel at 16 military hospitals by the end of this month.
Two of the hospitals in Seongnam and Goyang, designated as COVID-19 treatment centers, are getting the Pfizer vaccine while the rest will be getting AstraZeneca's.
And before you go I hear the defense ministry is conducting extensive COVID-19 testings?
That's right. A third case was reported at the Joint Chiefs of Staff headquarters in central Seoul, with the first case being confirmed last month.
The defense ministry said some 130 people are being tested and contact-tracing efforts are underway with the patient contracting the virus while on vacation in Seoul.
This is an especially concerning development, because it could impact the upcoming South Korea-U.S. joint military drills, which are scheduled to begin next week.
The latest patient, is an intelligence officer in the headquarters staff, who is directly involved in the annual springtime exercise, which is expected to be shorter in length and scaled-down this year depending on the COVID-19 situation.
The joint military exercise scheduled for March last year was postponed due to the pandemic while the drills in August were held, but conducted through computer simulations.
The Korean military has reported 588 COVID-19 cases so far, with 23 still receiving treatment.
Currently, 589 service members are in quarantine under health authority guidelines, while 22,549 others are placed in quarantine under the military's stricter protocols.
Thank you Ji-yeon for the report.